Histologic Patterns of Melanocytic Nevi: A Proposal for a New Classification

May 2007 | Volume 6 | Issue 5 | Original Article | 487 | Copyright © May 2007

Robert M. Hurwitz MD, Larry J. Buckel MD, Thomas J. Eads MD

Dermatopathology Laboratory, PC, Inc, Indianapolis, IN

Abstract
A new classification of melanocytic nevi is presented that may incorporate 1 of 3 anatomic patterns, 1 of 12 architectural patterns, and 1 of 3 cellular patterns in the diagnosis. In this scheme, the patterns are easy to understand, logical, and the end result is an unambiguous descriptive diagnosis. A pattern diagnosis for melanocytic nevi allows for an understandable and reproducible interpretation by the physician. The nosology of a pattern diagnosis is familiar to physicians. It is common to have a variety of histopathologic patterns for a clinical condition alone or in combination and to be portrayed in the clinical diagnosis. There are countless examples in the literature, such as squamous cell carcinoma (superficial, spindle cell, atypical fibroxanthomatous, pseudovascular types) and basal cell carcinoma (superficial, nodular, pigmented, cystic, morpheaform, fibroepithelial types) to mention but a few. Our classification emphasizes the benignancy of the melanocytic nevus and makes it feasible for the physician to picture it. A pattern diagnosis thus results in a bona fide service to the patient resulting in less confusion, misinterpretation, or fear of malignancy, as well as unnecessary surgery.

INTRODUCTION

Proton pump inhibitors (PPIs) are the most potent gastric acid–suppressing agents used for preventing nonsteroidal anti-inflammatory drug (NSAID)–induced ulceration and for treating peptic ulcers and other acid-related conditions.1,2 The first PPI drug to be developed was omeprazole, followed by lansoprazole, pantoprazole, rabeprazole, esomeprazole, and others.2
Even though PPIs are commonly used in clinical practice, there is a limited number of studies on cutaneous adverse reactions from PPIs, and most of these are case reports.3-14 Therefore, the purpose of this case-control study is to demonstrate the pattern of cutaneous reactions relating to PPI usage and to evaluate the risk of developing PPI drug eruptions among adult patients.

MATERIALS AND METHODS

Patients and Study Design
This retrospective study on cutaneous reaction from PPIs was approved by the Siriraj Institute Review Board, Siriraj Hospital, Mahidol University, and performed at Siriraj Hospital, a medical school and tertiary referral center in Bangkok, Thailand.
Cutaneous adverse reactions from PPIs, with or without systemic symptoms, were diagnosed and reported to the Adverse Drug Reaction (ADR) Center by attending physicians and dermatologists. Well-trained and experienced ADR Center pharmacists and dermatologists then reviewed the events and assessed the causative agents based on history, clinical manifestation, and laboratory data. The drug imputability of each case was classified under six levels according to the World Health Organization (WHO) Uppsala Monitoring Centre guidelines.15 The assessments were as follows:
  1. Certain: The adverse reaction occurred during the time period corresponding to the drug usage but cannot be explained by any preexisting disease, concomitant drug use, or other chemical substance. Furthermore, the adverse reaction obviously improved or disappeared after the patient stopped using the drug, but recurred when drug therapy was reinstituted. Thus, the pharmacological mechanism or the adverse event is clearly evident as an explanation.
  2. Probable: The adverse reaction occurred during the time period corresponding to the drug usage and is probably not associated with any preexisting disease, concomitant drug use, or other chemical substance. The adverse reaction improved or disappeared after the patient stopped using the drug. However, information about repeat drug use may not be available.
  3. Possible: The adverse reaction occurred during the time period corresponding to the drug usage but may be ex-